Spinal anterior epidural hematoma in an elderly man with unrecognized lupic anticoagulant taking warfarin.Aging Clin Exp Res. 2011 Oct-Dec; 23(5-6):498-500.AC
Spinal epidural hematoma (SEH) is a rare acute condition defined as a hematoma occurring at spinal epidural level. It is defined as "spontaneous" (SSEH) when possible causes have been ruled out; in other cases, clotting disorders and systemic lupus erythematosus have been associated with SEH. If identified rapidly, SEH can be completely cured, with complete recovery in about 50% of cases. We describe the case of an 86-year-old man affected by SEH, with rare anterior location, presenting with painful paraparesis and bladder dysfunction. The patient was taking warfarin for chronic atrial fibrillation. A prolongation of partial thromboplastin time was observed, consistent with the presence, in plasma, of previously unrecognized lupus anticoagulant antibodies (LA). The diagnosis of SEH was confirmed by MRI, and the patient was not surgically treated. Following a rehabilitation program, the patient had complete neurological recovery. Although the epidural lesion might have been a true case of SSEH, anticoagulation therapy and AL may have played a role in the pathogenesis, spread and spontaneous resolution of SEH. In cases of acute thoracic pain, associated with signs and symptoms of spinal cord compression, the diagnosis of SEH, which is a potentially devastating condition, must be carefully investigated by clinicians.